Combining Invirase, Norvir could cause health problems

SILVER SPRING, Md. Combining two antiviral drugs for HIV may raise the risks of life-threatening heart problems, the Food and Drug Administration warned Thursday.

The agency said it would require changes to the safety labeling for Genentech’s drug Invirase (saquinavir) following reports that combining it with Abbott’s Norvir (ritonavir) could lead to prolongation of the QT and PR heartbeat intervals. Prolongation of the QT interval could lead to an abnormal heart rhythm condition called torsades de pointes, which can lead to the potentially fatal condition called ventricular fibrillation.

“Patients should talk to their doctor if they have any concerns about their treatment,” FDA Office of Antimicrobial Products director Edward Cox said. “Certain drugs may interact with Invirase and increase the risk of developing these side effects, so patients should be sure to tell their doctor about other medicines they may be taking, including nonprescription medicines, vitamins and herbal supplements.”

Login or Register to post a comment.